Theoretical Economics, Volume 9, Number 1 (January 2014)

Theoretical Economics 9 (2014), 253–277

Two axiomatic approaches to the probabilistic serial mechanism

Tadashi Hashimoto, Daisuke Hirata, Onur Kesten, Morimitsu Kurino, M. Utku Ünver


This paper studies the problem of assigning a set of indivisible objects to a set of agents when monetary transfers are not allowed and agents reveal only ordinal preferences, but random assignments are possible. We offer two characterizations of the probabilistic serial mechanism, which assigns lotteries over objects. We show that it is the only mechanism satisfying non-wastefulness and ordinal fairness and the only mechanism satisfying sd-efficiency, sd-envy-freeness, and weak invariance or weak truncation robustness (where “sd” stands for first-order stochastic dominance).

Keywords: Random assignment, probabilistic serial, ordinal fairness, sd-efficiency, sd-envy-freeness

JEL classification: C71, C78, D71, D78

Full Text:  PRINT  VIEW